Confessions of a Quackbuster

This blog deals with healthcare consumer protection, and is therefore about quackery, healthfraud, chiropractic, and other forms of so-Called "Alternative" Medicine (sCAM).

Thursday, December 23, 2004

Clinical course of severe poisoning with thiomersal.

Here's what can happen with a large overdosis....

J Toxicol Clin Toxicol. 1996;34(4):453-60. Related Articles, Links

Clinical course of severe poisoning with thiomersal.

Pfab R, Muckter H, Roider G, Zilker T.

Walther-Straub-Institut fur Pharmakologie und Toxikologie, Universitat Munchen, Germany.

CASE REPORT: A 44-year-old man ingested 83 mg/kg Thiomersal. He developed gastritis, renal tubular failure, dermatitis, gingivitis, delirium, coma, polyneuropathy and respiratory failure. Treatment was symptomatic plus gastric lavage and the oral chelating agents dimercaptopropane sulfonate and dimercaptosuccinic acid. The patient recovered completely. Maximum mercury concentrations were blood 14 mg/L, serum 1.7 mg/L, urine 10.7 mg/L, and cerebrospinal fluid 0.025 mg/L. Mercury concentration in blood declined with two velocities: first with half-time 2.2 days, then with half-time 40.5 days. The decline of mercury concentration in blood, urinary mercury excretion, and renal mercury clearance were not substantially influenced by chelation therapy.
Publication Types:
Case Reports

PMID: 8699562 [PubMed - indexed for MEDLINE]

(also spelled: thimerosol)

Links to this post:

Create a Link

<< Home